Format

Send to:

Choose Destination
See comment in PubMed Commons below
Neuropediatrics. 1993 Apr;24(2):88-92.

Benzodiazepine amplification of valproate teratogenic effects in children of mothers with absence epilepsy.

Author information

  • 1Department of Pediatrics II, University of Gothenburg, Sweden.

Abstract

Valproate (VPA) is one of the most frequently used antiepileptic drugs (AEDs). Concern has recently been raised regarding VPA medication during pregnancy and teratogenic effects in the offspring. Both neural tube defects (5, 18, 34) and a constellation of signs termed the fetal valproate syndrome (1, 12) have been reported. Benzodiazepines (BZDs) are also widely used and sometimes as effective adjunctives in AED therapy. Both VPA and BZD have close connections to GABA transmission. Recently, clinical and epidemiological human studies (26, 27, 37, 39), supported by animal studies (17, 24, 40), have indicated that BZDs may act as human teratogens. We report on 7 children with congenital malformations, dysmorphism and abnormal neurological signs from birth. The mothers had well controlled primary generalized absence epilepsy without major seizures during pregnancy. Five children had been exposed to VPA monotherapy and two children to VPA and BZD combined during the first trimester. Those two infants had myelomeningoceles and the most pronounced dysmorphism in the group. We propose that these observations indicate a possible amplifying action of BZDs on VPA teratogenicity. Unrecognized BZD use during pregnancies exposed to VPA may be of importance when estimating the teratogenic risks of VPA therapy.

PMID:
7687042
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Georg Thieme Verlag Stuttgart, New York
    Loading ...
    Write to the Help Desk